Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
178 Doctors are Online

Swollen ankles, on diuretics. Drink enough water. Cause and treatment?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2004
Answered : 1722 Questions
Swollen ankles and I am on diuretics. I still drink water because of thirst. Stockings can be uncomfortable but I do wear them.
Posted Thu, 19 Sep 2013 in Medicines and Side Effects
Answered by Dr. Chakravarthy Mazumdar 1 hour later
Brief Answer:
Need some more information to give opinion

Detailed Answer:

You seem to be going well at 90 yrs of age. The swollen ankles can be normal at this age because of lower protein circulating in the veins.

However I would like to few details here:
1) How long are the ankles swollen?
2) Does the skin dip inside when you press over bone of the ankle for 30 seconds?
3) What is the reason for putting on diuretics? Did the doctor prescribe you this for swollen ankles?

Awaiting the reply.
Above answer was peer-reviewed by
Follow-up: Swollen ankles, on diuretics. Drink enough water. Cause and treatment? 26 hours later
Yes my doctor did prescribe the diuretics. Is there anything else I should be doing?
Answered by Dr. Chakravarthy Mazumdar 45 minutes later
Brief Answer:
keep legs above the knee level while sitting

Detailed Answer:

Maintain the position of the legs above the knee level while sitting and also while sleeping (put two cushions under the knee joint while sleep) that elevates the ankles and return of the fluid back to the heart.

Stockings are good while you are working in the kitchen, garden or taking a walk. Do not wear them while sitting or sleeping.

If the diuretics are meant to reduce the ankle swelling in the absence of heart disease they would not work. They may inturn produce electrolyte imbalance and cause more swelling. Talk to your doctor if diuretics are not reducing your symptoms.

All the more if you do not have serious organ disease affecting kidney, heart then you just bring in the above changes and may slowly go off diuretics.

Hope this gives you a better direction.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor